Prior studies have suggested an association between early treatment of infants with erythromycin and the development of pyloric stenosis. This population-based cohort study in Tennessee followed more than 300 000 infants from birth, of whom 804 developed pyloric stenosis. Infants exposed to erythromycin between 3 and 13 days of life had a nearly 8-fold increased risk of developing pyloric stenosis. There was no increased risk for use of erythromycin after 2 weeks, nor was there any association between the illness and any other antibiotics. The risks from erythromycin exposure in this age group need to be weighed against the possible benefits.
The 1996 welfare reform law changed the United States' 2 primary social safety-net programs, Aid to Families with Dependent Children (renamed Temporary Assistance to Needy Families) and the Food Stamp Program. Prior research on the effect of welfare reform on children's health is very scant. Studying children at 6 different urban hospitals and clinics, Cook and colleagues found that changes in welfare benefits were associated with an increased risk of food insecurity, and with admission following a visit to an emergency department. Receiving food stamps did not mitigate this adverse effect associated with change in welfare benefits. Changes in welfare benefits may be associated with important adverse effects on children.
Although prior studies suggest that infants do not need to be kept in the hospital to measure rebound in bilirubin levels following discontinuation of phototherapy, many clinicians do remain watchful for rebound of hyperbilirubinemia before patient discharge. This study found that 8% of infants treated with phototherapy during their birth hospitalization received repeat treatment, compared with 0.7% of infants who had been readmitted for hyperbilirubinemia treatment. The mean rebound in level in the first group was 1.3 mg/dL (22 µmol/L), while in the second group, it was only 0.3 mg/dL (5.1 µmol/L).
Selective serotonin reuptake inhibitors (SSRIs) have been associated with endocrinological adverse effects in several reports in adults, but there is no information on their effects on growth and puberty in children. This report of 4 patients aged 11.3 to 13.7 years demonstrated substantial growth attenuation in conjunction with SSRI treatment. Abnormalities in growth hormone secretion were documented in 3 patients. Normal growth resumed after discontinuation of treatment. Larger studies are warranted to investigate the effect of these commonly used drugs on growth in children.
One of the tenets of primary care is that continuity of the physician-patient relationship leads to discussion of important psychosocial issues and improved quality of care. Wissow and colleagues examined longitudinal relationships in residents' continuity clinic practices. During the course of a year, parents did not discuss or raise more psychosocial issues with their physicians, and physicians were less likely to initiate such discussions. Enhancing training in physician-patient communication requires more than a simple continuity clinic experience and may require specific training in communication skills.
This Month in Archives of Pediatrics & Adolescent Medicine. Arch Pediatr Adolesc Med. 2002;156(7):637. doi:10.1001/archpedi.156.7.637